"Reye's Syndrome," explained in new article by Doctor & Researcher William Matzner, MD
Reye's Syndrome affects in particular children and young teenagers who are on the road to recovery from a viral disease such as the flu or chickenpox. Dr. William Matzner published an article on this.
By: Healthcare Analytics LLC
This syndrome mostly affects children and young teenagers who are on the road to recovery from a viral disease such as the flu or chickenpox. Reye's syndrome is also known to cause liver and brain inflammation.
Dr. William Matzner has published an article about it. The complete article will be published on the Blog of Dr. Matzner at https://drwilliammatzner.blogspot.com
Signs and symptoms of Reye's syndrome heavily depend on its stage. For instance, symptoms of the syndrome on its first stage include confusion, personality changes, headaches etc. On the contrary, last stage Reye's syndrome involves seizures, multiple organ failure, and loss of consciousness. Any of the symptoms of the last stage require immediate treatment otherwise it does, quite often, lead to death. However, timely diagnosis and treatment can most certainly save a child's life.
Since Aspirin has been linked to the disease, it's advised to not give aspirin to children and teenagers for subtle conditions like fever or pain. Safer alternatives of medications such as Tylenol, Advil and Motrin etc can be used in case of high fever or immense pain.
Signs and symptoms do not just differ based on the stage of the syndrome but also on the age of the patient. For instance, for children aged two and below, the initial signs of Reye's syndrome may include diarrhea and rapid breathing.
As the syndrome progresses, signs and symptoms start becoming more severe. In later stages, symptoms include irritableness, aggressiveness and irrational conduct.
Last stage of Reye's syndrome leaves little room for survival. The symptoms of the last phase include confusion, disorientation and hallucinations, limb paralysis, weakness, seizures and convulsions, extreme lethargy, and even sporadic unconsciousness.
While it is believed that the use of Aspirin may cause the onset in children recovering from diseases, there are other possible causes. The use of aspirin in children who have a preexisting underlying fatty acid oxidation disorder (FAO) has also been linked to the disease. FAO disorders are a group of genetic metabolic disorders where the patient's body is not capable of breaking down the fatty acids due to the absence, lack or malfunctioning of an enzyme.
Although aspirin is approved for consumption by children over the age 3, it should be completely avoided by children recovering from viral infections, particularly flu, cold and chickenpox. Medications that should be avoided include aspirin on its own, as well as drugs that contain aspirin formula.
Another popular preventive measure practiced by hospitals and medical facilities is c screening infants for fatty acid oxidation disorders in order to determine if the newborn is at a greater risk of developing Reye's syndrome. Once it has been determined, infants with identified fatty acid oxidation disorders are prescribed safer alternatives.
It should also be noted that aspirin is sometimes sold by other names too, such as acetylsalicylic acid, salicylic acid, acetylsalicylate, salicylate salts and salicylate – all of which need to be avoided. You could also prevent the disease by vaccinating your children against viral infections.
It is extremely important to opt for emergency medical treatment if your child or anyone near you shows any of the warning indications of Reye's disease. Fatal symptoms of Reye's disease include seizures, unconsciousness, vomiting, lethargy or abrupt behavior changes. Timely action can save a precious life, notes Dr. Matzner.
*** Dr. William Matzner works in the area of healthcare economics consulting at Healthcare Analytics, LLC, in California. He graduated Phi Beta Kappa from Stanford University. He received his M.D. with Honors from Baylor College of Medicine.
Healthcare Analytics LLC
Dr. William L. Matzner, California